Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 320, NWS Fort Worth, TX

July 13, 2003Hopkins County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jul 13, 2003, 2:56 PM CDT for Hopkins County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 2:56 PM CDT (19:56 UTC)
Expired
Jul 13, 2003, 3:30 PM CDT
In force
34 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Hopkins County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 178 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 1:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
854 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 131956
SVRFTW
TXC223-132030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
254 PM CDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HOPKINS COUNTY IN NORTHEAST TEXAS

* UNTIL 330 PM CDT

* AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A  
  SEVERE THUNDERSTORM OVER TIRA...MOVING SOUTHWEST AT 15 MPH.

* BIRTHRIGHT IS IN THE PATH OF THIS STORM.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3329 9567 3321 9563 3327 9548 3335 9552

$$

ROBBINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 12:30 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 13, 12:30 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1230 PM CDT SUN JUL 13 2003

...AVIATION DISCUSSION...
VFR CONDITIONS PREVAIL ACROSS NORTH TEXAS THIS AFTERNOON...WITH EVEN
CUMULUS BEING CONFINED TO AREA ALONG AND SOUTH OF KCOT-K3T5-KGGG.
SCT/BKN MID LEVEL DECK FROM KABI-KRPH-KADM IS FIGHTING MID-LEVEL
RIDGING AS IT MOVES SOUTH...AND DO NOT EXPECT A SIGNIFICANT AFFECT
ON THE KDFW/KACT TRACONS. TSRA ACROSS OKLAHOMA WILL LIKELY SLIDE
SOUTHEASTWARD AND MISS DFW AND WACO AREAS. EXPECT SIMILAR CLOUD
PATTERN ON MONDAY. SURFACE WINDS WILL GENERALLY REMAIN 160-200
THROUGHOUT THE FORECAST PERIOD...WITH SPEEDS GENERALLY IN THE 8-12
KNOT RANGE.

65/DD

...MID MORNING UPDATE...
NO WHOLESALE CHANGES PLANNED. NOT REISSUING ZONES...BUT DID MAKE
SOME TREND CHANGES TO WINDS/TEMPS/DEW PTS AS MIXING IS ALREADY
WARMING THINGS UP QUICKER AND WINDS PICKING UP A LITTLE AS WELL. SO
WILL MAINLY REISSUE GRAPHICAL/DIGITAL FCSTS. STILL WATCHING NE RED
RIVER AREA FOR ISOLATED SEVERE STORMS POSSIBLY BY MID AFTERNOON.

05/

.FWD...NONE.
Hazardous weather outlook, Jul 13, 8:35 AM CDT, 6 hours 21 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-141100-

HAZARDOUS WEATHER OUTLOOK...UPDATED TO MENTION HEAT ON DAY ONE
NATIONAL WEATHER SERVICE FORT WORTH TX
835 AM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING...MAINLY NORTH AND EAST OF A SHERMAN...GREENVILLE...SULPHUR
SPRINGS LINE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FURTHER WEST...MAINLY EAST
OF A BOWIE...WEATHERFORD...CLEBURNE...TEAGUE LINE. STRONG WINDS TO
50 MPH AND SMALL HAIL MAY OCCUR WITH THESE STORMS.

IN ADDITION TO THE STORM THREAT...HEAT INDICES BETWEEN 102 AND
107...ARE POSSIBLE THIS AFTERNOON...MAINLY ALONG AND WEST OF A
SHERMAN...TERRELL...FAIRFIELD LINE. AVOID OVER EXERTION IF WORKING
OUTDOORS...AND NEVER LEAVE PETS OR PEOPLE IN AN UNATTENDED VEHICLE.

.DAYS TWO THROUGH SEVEN...
THROUGHOUT THE REMAINDER OF THE WEEK...THERE IS A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS...GENERALLY EAST AND SOUTH OF A
TEMPLE...TEAGUE...ATHENS LINE.  LIGHTNING AND GUSTY WINDS WILL BE
THE MAIN THREATS WITH THESE STORMS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY WITH THE SLIGHT RISK AREA.
LIMITED SPOTTER ACTIVATION MAY BE REQUIRED FURTHER WEST.

65/DD

In the hours before

Local storm report, Jul 13, 1:45 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
145 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    5 N NOVICE                TX   1.75 INCH HAIL
07/13/03   LAMAR                          REPORTED BY LAW ENFORCEMENT

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:17 PM CDTSevere Thunderstorm WarningFWDLamar58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.